Home > Botulism as a cause of respiratory failure in injecting drug users.

Fitzgerald, S and Lyons, R and Ryan, Jim and Hall, WW and Gallagher, C (2003) Botulism as a cause of respiratory failure in injecting drug users. Irish Journal of Medical Science , 172 , (3) , pp. 143-144.

Background: Wound botulism occurs as a consequence of inoculation of Clostridium botulinum spores into a wound.

Aim: To describe such a case of wound botulism.

Results: A 23-year-old drug-injecting user presented with bulbar symptoms and progressive signs over a three-day period. The diagnosis of botulism was suspected and was treated with large doses of penicillin and botulinum antitoxin. The diagnosis was confirmed by the presence of serum botulinum toxin A.

Conclusion: Physicians should be aware of the association of botulism in injecting drug users, particularly in Ireland.


Item Type:Article
Date:2003
Page Range:pp. 143-144
Publisher:Springer
Volume:172
Number:3
EndNote:View
Accession Number:HRB 4145 (Available)
Related URLs:
Subjects:VA Geographic area > Europe > Ireland
G Health and disease > State of health > Physical health
G Health and disease > Disorder by cause > Communicable disease > Bacterial disease
A Substance use, abuse, and dependence > Effects and consequences

Click here to request a copy of this literature

Repository Staff Only: item control page